Anxiety behind the wheel not necessarily due to medication

Dr. Keith Roach M.D.

DEAR DR. ROACH: I am a 66-year-old man. I take medicine for blood pressure, atrial fibrillation and asthma. Three of my medications (diltiazem, carvedilol, albuterol) say that they can cause driving problems. My problem is that over the past two years, I have been having anxiety problems while driving on the interstate or small rural roads. I have always been a good driver, and I have never had an accident.

       I am uneasy behind the wheel doing the speed limit, passing cars and changing lanes. I have discussed this with a number of doctors, and they have not given me any advice. I have asked my personal doctor to put all of my meds into a computer to make sure they are not reacting with each other. Any ideas would be greatly appreciated. -- S.S.

       ANSWER: I looked at the list of medicines you take. Only two that I saw were concerning, and neither was one of the three you mentioned. There have not been consistent associations with driving accidents with any of the drugs you mentioned, but you are also taking the antihistamine cetirizine (Zyrtec) and the sleeping medication zolpidem (Ambien). 

       Cetirizine is generally safe, but it makes a small number of people sleepy. Zolpidem, however, has shown a consistent increase in collision risk, with the best estimate being 40% increased risk. I would recommend minimizing your use of zolpidem.

       Your issue may not be the medication. Anxiety can have many causes, not only medication. A visit with your doctor or a mental health professional may be of value in treating anxiety, which affects much more than driving.

       DEAR DR. ROACH: I am 87 years old and was told by the cardiologist that I had two leaky valves. One was the pulmonic valve, and was "mild." The other was the mitral valve and was "trivial." I asked my primary care doctor, and she said a lot of people have this.

       I take atorvastatin and lisinopril. Is there anything that can be done about this at my age? I tire more easily and get palpitations that scare me. What's going to happen to me? -- D.S.

       ANSWER: There is nothing quite as scary as being told there is something wrong with your heart. The idea of leaky valves can be very upsetting. 

       The cardiologist must have gotten an echocardiogram to make the diagnosis of leaky valves. This uses sound waves to get very detailed information about the heart function, especially the valves. The echocardiogram is so sensitive that it can find very small levels of backward flow (called "regurgitation") through the valve. 

       Your primary doctor was right that many people have this, but I don't think she reassured you sufficiently. Most people have trivial or mild regurgitation in one or more of the valves of the heart. When the severity is rated as trivial or mild, it very rarely needs treatment. I do not think the findings on your valves are related to the tiredness or palpitations. Both of those concerns are not uncommon and often do not have specific, identifiable causes.